Skip to main content

A hybrid Pareto model for asymmetric fat-tailed data: the univariate case


Density estimators that can adapt to asymmetric heavy tails are required in many applications such as finance and insurance. Extreme value theory (EVT) has developed principled methods based on asymptotic results to estimate the tails of most distributions. However, the finite sample approximation might introduce a severe bias in many cases. Moreover, the full range of the distribution is often needed, not only the tail area. On the other hand, non-parametric methods, while being powerful where data are abundant, fail to extrapolate properly in the tail area. We put forward a non-parametric density estimator that brings together the strengths of non-parametric density estimation and of EVT. A hybrid Pareto distribution that can be used in a mixture model is proposed to extend the generalized Pareto (GP) to the whole real axis. Experiments on simulated data show the following. On one hand, the mixture of hybrid Paretos converges faster in terms of log-likelihood and provides good estimates of the tail of the distributions when compared with other density estimators including the GP distribution. On the other hand, the mixture of hybrid Paretos offers an alternate way to estimate the tail index which is comparable to the one estimated with the standard GP methodology. The mixture of hybrids is also evaluated on the Danish fire insurance data set.

This is a preview of subscription content, access via your institution.


  • Choulakian, V., Stephens, M.A.: Goodness-of-fit tests for the generalized Pareto distribution. Technometrics 43, 478–484 (2001)

    Article  MathSciNet  Google Scholar 

  • Corless, R.M., Gonnet, G.H., Hare, D.E.G., Jeffrey, D.J., Knuth, D.E.: On the Lambert W function. Adv. Comput. Mat. 5, 329–359 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  • Danielsson, J., de Haan, L., Peng, L., de Vries, C.G.: Using the Bootstrap method to choose the sample fraction in tail index estimation. J. Multivar. Anal. 76, 226–248 (2001) (Sample: Extreme Quantile and Probability Estimation, Financial Markets Group)

    Article  MATH  Google Scholar 

  • Davison, A.C., Smith, R.L.: Models for exceedances over high thresholds. J. R. Stat. Soc., Ser. B Stat. Methodol. 52, 393–442 (1990)

    MATH  MathSciNet  Google Scholar 

  • Dupuis, D.J.: Exceedances over high thresholds: a guide to threshold selection. Extremes 1, 251–261 (1998)

    Article  Google Scholar 

  • Embrechts, P., Kluppelberg, C., Mikosch, T.: Modelling Extremal Events. Springer-Verlag, Berlin (1997)

    MATH  Google Scholar 

  • Fama, E.F.: The behavior of stock market prices. J. Bus. 38, 34–105 (1965)

    Article  Google Scholar 

  • Frigessi, A., Haug, O., Rue, H.: A dynamic mixture model for unsupervised tail estimation without threshold selection. Extremes 5, 219–235 (2002)

    Article  MathSciNet  Google Scholar 

  • Hosking, J.R.M., Wallis, J.R.: Parameter and quantile estimation for the generalized Pareto distribution. Technometrics 29, 339–349 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  • Kang, S., Serfozo, R.F.: Extreme values of phase-type and mixed random variables with parallel-processing examples. J. Appl. Probab. 36, 194–210 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  • Liu, C., Rubin, D.B., Liu, C., Rubin, D.B.: Weighted finite population sampling to maximize entropy. Biometrika 81, 633–648 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  • Mandelbrot, B.: The variation of certain speculative prices. J. Bus. 36, 394–419 (1963)

    Article  Google Scholar 

  • McNeil, A.J.: Estimating the tails of loss severity distributions using extreme value theory. ASTIN Bull. 27, 117–137 (1997)

    Article  Google Scholar 

  • McNeil, A.J., Frey, R.: Estimation of tail-related risk measures for heteroscedatic financial time series: an extreme value approach. J. Empir. Finance 7, 271–300 (2000)

    Article  Google Scholar 

  • Pickands, J.: Statistical inference using extreme order statistics. Ann. Stat. 3, 119–131 (1975)

    Article  MATH  MathSciNet  Google Scholar 

  • Pollard, D.: Strong consistency of the K-means clustering. Ann. Stat. 9, 135–140 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  • Priebe, C.E.: Adaptive mixtures. J. Am. Stat. Assoc. 89, 796–806 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  • Rockafellar, R.T., Uryasev, S.: Conditional value-at-risk for general loss distributions. J. Bank Finance 26, 1443–1471 (2002)

    Article  Google Scholar 

  • Smith, R.L.: Maximum likelihood estimation in a class of nonregular cases. Biometrika 72, 67–90 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  • Smith, R.L.: Estimating tails of probability distributions. Ann. Stat. 15, 1174–1207 (1987)

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Julie Carreau.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Carreau, J., Bengio, Y. A hybrid Pareto model for asymmetric fat-tailed data: the univariate case. Extremes 12, 53–76 (2009).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Mixture model
  • Fat-tailed data
  • Extreme quantiles
  • Generalized Pareto distribution

AMS 2000 Subject Classifications

  • 62G07
  • 62G32